Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 3, 2017, 5:00 PM EDT for Lincoln County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 3, 2017, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
County Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306 WWUS81 KRLX 032100 SPSRLX Special Weather Statement National Weather Service Charleston WV 500 PM EDT THU AUG 3 2017 WVZ013-014-032130- Lincoln-Putnam- 500 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL LINCOLN COUNTIES... At 500 PM EDT, a strong thunderstorm was located near Spurlockville, or 7 miles south of Hamlin, moving northeast at 20 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Spurlockville, Alum Creek, Palermo, Griffithsville, Sweetland, Sod, Yawkey and Myra. LAT...LON 3836 8204 3822 8183 3808 8207 3815 8216 TIME...MOT...LOC 2100Z 219DEG 16KT 3818 8206 $$ 16
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:39 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 3, 3:39 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Charleston WV 339 PM EDT Thu Aug 3 2017 .SYNOPSIS... After scattered diurnal thunderstorms this afternoon and evening, a cold front will bring more numerous thunderstorms Friday into Friday night. Cooler and less humid for the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 225 PM Thursday... Plume of deeper moisture (PW's AOA 1.50 in.) that hi res models lift up from eastern KY across the western half of WV this afternoon are beginning to produce convection at 18Z. Likely pops between the Ohio River and the I79 corridor for the later afternoon period, and a second max over the mountains with the elevated heat source look good. Convection should still dissipate later this evening as moisture plume lifts out and with loss of heating. For tonight, after convection dissipates early, it looks to be a quiet period. Still some river valley fog expected, especially where it rains, but not nearly as widespread as this morning. For Friday, models are in pretty good agreement on a significant cold front headed our way. Basic consensus is to have the front near the Ohio River by 20Z, and then along the I79 corridor by 00Z Saturday. Looks like the organized convection Friday will be a band of thunderstorms initially closely tied to the front as it moves into southeastern Ohio around 16Z, then tend to accelerate off the front with intensification during the afternoon. We are in a slight risk for severe at least across the north, so some of these storms could produce large hail and damaging winds. We will further evaluate this potential before including mention of severe in forecast this far out. Will tie the west edge of the convection closer to the front itself, given the potential for some redevelopment there during the afternoon. In general most of the storms will be east of the I79 corridor Friday evening. Temperatures will be tempered by the clouds and storms, in the 80s, although it will be humid. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 320 PM Thursday... A cold front will push through the area Friday afternoon and evening. Depending on the amount of instability that builds before the storms arrive, there could be some severe thunderstorms. A high pressure system will then provide cooler and drier weather for much of the weekend. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 320 PM Thursday... As the high pressure slides eastward, moisture from the next system will arrive Sunday night into Monday. Models continue to vary with the timing of this system and the associated cold front, so confidence is low. Cooler air can be expected behind this system for mid week, but models once again vary with some waves skirting southern/eastern portions of the area. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... 18Z Thursday thru 18Z Friday... As of 130 PM Thursday... Rather moist and conditionally unstable airmass continues this afternoon. With plume of deeper moisture that hi res models lift up from eastern KY across the western half of WV this afternoon and early evening, have likely between the Ohio River and the I79 corridor for the later afternoon period, with heating being a key factor. Widely scattered to scattered afternoon convection elsewhere, especially mountains. Convection should still dissipate later this evening as moisture plume continues lifting out and with loss of heating. VFR conditions will prevail outside of heavier convection this afternoon and evening, with prevailing SCT-BKN 4000-8000 feet AGL, lowering to MVFR/IFR in scattered heavier convection. Believe enough coverage for a few hours this afternoon to code TSTM in PKB and HTS TAFS, and VCTS elsewhere. Variable winds 3 to 7 KTS this afternoon. Tonight will see convection dissipating by 03Z, leaving dry conditions with SCT-BKN mid clouds remainder of tonight. For now, any river valley fog that occurs will be after 06Z, and with winds off the surface increasing, generally MVFR fog 10z- 12Z, except IFR fog at EKN. Friday will see fog dissipating by 13Z. Thereafter VFR ceilings 5000-8000 feet spreading from west to east ahead of a cold front. Showers and storms will reach the Ohio River by 18Z. South winds 7 to 12 KTS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Showers and storms may be more numerous this afternoon and evening over western WV and mountains. Those areas that get rain will likely have IFR fog later tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H M H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H M M H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z FRIDAY... IFR possible in thunderstorms late Friday into Friday night, and then in stratus and perhaps fog early Saturday morning, all as a cold front crosses. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMV NEAR TERM...JMV SHORT TERM...RPY LONG TERM...RPY AVIATION...JMV
Hazardous weather outlook, Aug 3, 4:05 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 405 AM EDT Thu Aug 3 2017 OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-040815- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 405 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight risk for thunderstorms to produce damaging wind gusts and/or large hail Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-040815- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 405 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk that thunderstorms Friday afternoon and evening could produce damaging wind gusts and/or small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 4:33 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
433 PM EDT THU AUG 3 2017
WVZ013-032100-
Lincoln-
433 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...
At 432 PM EDT, a strong thunderstorm was located over Gill, or 15
miles south of Hamlin, moving northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Ranger, Spurlockville, Gill, Harts, Palermo, Mud and Myra.
LAT...LON 3826 8214 3813 8195 3811 8195 3798 8217
3803 8220 3805 8219 3805 8221 3807 8221
3807 8223
TIME...MOT...LOC 2032Z 222DEG 16KT 3807 8218
16Special weather statement, Aug 3, 5:00 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 500 PM EDT THU AUG 3 2017 WVZ013-014-032130- Lincoln-Putnam- 500 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL LINCOLN COUNTIES... At 500 PM EDT, a strong thunderstorm was located near Spurlockville, or 7 miles south of Hamlin, moving northeast at 20 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Spurlockville, Alum Creek, Palermo, Griffithsville, Sweetland, Sod, Yawkey and Myra. LAT...LON 3836 8204 3822 8183 3808 8207 3815 8216 TIME...MOT...LOC 2100Z 219DEG 16KT 3818 8206 16
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:02 PM EDT | Special Weather Statement | RLX | Upshur | 28 min |
| Aug 3, 4:33 PM EDT | Special Weather Statement | RLX | Lincoln | 27 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.